Erdafitinib-induced bilateral multifocal serous retinal detachments and severe dry eye related unilateral peripheral ulcerative keratitis in a patient with metastatic urothelial carcinoma
  • Mustafa Kayabaşı
    Department of Ophthalmology, Mus State Hospital, Mus, Turkey
  • İlknur Bilkay Görken
    Department of Radiation Oncology, Dokuz Eylul University, Izmir, Turkey
  • İsmet Durak
    Department of Ophthalmology, Dokuz Eylul University, Izmir, Turkey
  • Aziz Karaoğlu
    Department of Oncology, Dokuz Eylul University, Izmir, Turkey
  • Ali Osman Saatci
    Department of Ophthalmology, Dokuz Eylul University, Izmir, Turkey

Keywords

Erdafitinib, peripheral ulcerative keratitis, serous retinal detachment

Abstract

Background: A case of bilateral multifocal serous retinal detachments and dry eye complicated with unilateral peripheral ulcerative keratitis (PUK) during erdafitinib therapy is described.
Case description: A 76-year-old male underwent a baseline examination two months after initiating 8 mg erdafitinib therapy (April 2023) due to metastatic urothelial carcinoma. Left subfoveal serous retinal detachment was observed initially but the treatment was resumed as he was asymptomatic. In May 2023, bilateral multifocal subretinal fluid pockets were identified, and the patient was still asymptomatic. However, in June 2023 he complained of bilateral redness and a stinging sensation in his right eye. Bilateral severe dry eye and right PUK were diagnosed. He was prescribed dexamethasone eye drops and sodium hyaluronate artificial tears for both eyes. One week later corneal staining decreased, and progression of PUK ceased. Erdafitinib therapy was discontinued in June 2023 due to the planned transurethral prostatectomy. By July 2023, after discontinuation of the drug and administration of the topical treatment, the dry eye improved and the PUK became inactive. There was also resolution of subretinal fluid pockets in the right eye and a reduction of subretinal fluid pockets in the left eye. After the reinitiation of erdafitinib therapy, serous retinal detachments recurred in both eyes in September 2023, but both corneas remained stable with topical low-dose dexamethasone, cyclosporine-A and artificial tear usage.
Conclusion: Erdafitinib therapy may lead to concurrent anterior and posterior segment complications. Multidisciplinary monitoring is crucial for patients undergoing erdafitinib therapy to prevent possible visual disturbances.

VIEW THE ENTIRE ARTICLE

References

  • Becker B, El Hamichi S, Gold AS, Murray TG. Erdafitinib-induced secondary maculopathy. J Vitreoretin Dis 2022;6:332–336.
  • Dosne AG, Valade E, Goeyvaerts N, De Porre P, Avadhani A, O’Hagan A, et al. Exposure-response analyses of erdafitinib in patients with locally advanced or metastatic urothelial carcinoma. Cancer Chemother Pharmacol 2022;89:151–164.
  • Claiborne RT, Tsan GL. Case report: erdafitinib-induced central serous chorioretinopathy. Optom Vis Sci 2022;99:88–92.
  • Bauters G, Paques M, Borderie V, Bouheraoua N. Reversible corneal stromal thinning, acute-onset white cataract and angle-closure glaucoma due to erdafitinib, a fibroblast growth factor receptor inhibitor: report of three cases. J Fr Ophtalmol 2021;44:67–75.
  • Parikh D, Patel V, Yannuzzi N, Greenstein SH, Eliott D, Kim LA. Dose-dependent and reversible serous retinal detachments in fibroblast growth factor receptor inhibitor-associated retinopathy. Ophthalmic Surg Lasers Imaging Retina 2023;54:368–370.
  • Patel SN, Camacci ML, Bowie EM. Reversible retinopathy associated with fibroblast growth factor receptor inhibitor. Case Rep Ophthalmol 2022;13:57–63.
  • Fasolino G, Moschetta L, De Grève J, Nelis P, Lefesvre P, Ten Tusscher M. Choroidal and choriocapillaris morphology in pan-FGFR inhibitor-associated retinopathy: a case report. Diagnostics (Basel) 2022;12:249.
  • Houghton OM. Irreversible retinal pigment epithelium toxicity associated with fibroblast growth factor receptor inhibitor therapy. Retin Cases Brief Rep 2024;18:214–217.
  • Parikh D, Eliott D, Kim LA. Fibroblast growth factor receptor inhibitor-associated retinopathy. JAMA Ophthalmol 2020;138:1101–1103.
  • Prensky C, Marlow E, Gupta M, Sales C, Kiss S, D’Amico DJ. Reversible macular lesions in the setting of oral pan-fibroblast growth factor inhibitor for the treatment of bladder cancer. J Vitreoretin Dis 2017;2:111–114.
  • Sauerzopf S, Zhao J. Bilateral serous epithelial detachment after starting therapy with erdafitinib. Consultant 2021;61:e26-e29.
  • Kim DH, Xia T, Bracha P, VanderBeek BL. Fibroblast growth factor receptor inhibitor-associated multifocal serous retinal detachments: a case report. J Vitreoretin Dis 2022;6:337–340.
  • Blanchard S, Li S, Weiler D. Erdafitinib-associated central serous chorioretinopathy: a case report. CJO 2022;84.
  • Day HR Jr, Finn AP. Serous retinopathy associated with combination MEK and fibroblast growth factor receptor inhibitor. J Vitreoretin Dis 2023;7:352–355.
  • Ramtohul P, Denis D, Comet A. Pseudovitelliform maculopathy associated with FGFR inhibitor therapy. Ophthalmol Retina 2021;5:140.
  • Jung SM, Valmaggia C, Jörger M, Todorova M. Drug-induced pseudo-central serous chorioretinopathy in carcinoma patients. Klin Monbl Augenheilkd 2021;238:403–409. English.
  • Francis JH, Harding JJ, Schram AM, Canestraro J, Haggag-Lindgren D, Heinemann M, et al. Clinical and morphologic characteristics of fibroblast growth factor receptor inhibitor-associated retinopathy. JAMA Ophthalmol 2021;139:1126–1130.
  • Views: 159
    HTML downloads: 6
    PDF downloads: 89


    Published: 2024-05-20
    Issue: 2024: Vol 11 No 6 (view)


    How to cite:
    1.
    Kayabaşı M, Bilkay Görken İlknur, Durak İsmet, Karaoğlu A, Saatci AO. Erdafitinib-induced bilateral multifocal serous retinal detachments and severe dry eye related unilateral peripheral ulcerative keratitis in a patient with metastatic urothelial carcinoma. EJCRIM 2024;11 doi:10.12890/2024_004556.